MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; NASAL CANNULA

FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; NASAL CANNULA
Model Number OPT946
Medical Device Problem Code Disconnection (1171)
Health Effect - Clinical Code Pneumonia (2011)
Date of Event 11/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
A healthcare facility in the united kingdom reported that on 09 november 2023 the opt946 optiflow + adult nasal cannula tube had disconnected from the nasal prongs during patient use.On 12 december 2023, the healthcare facility further reported the following sequence of events.On 09 november 2023, the nurse observed the opt946 optiflow + adult nasal cannula prongs to be functioning as intended.At early hours of the morning, the nurse observed the patient to have unusual breathing, furthermore a doctor observed the patient to have cyanosis and agonal breathing.It was reported that the opt946 optiflow + adult nasal cannula tube had disconnected from the nasal prongs and was reconnected immediately.It was further reported by the healthcare facility that the patient passed away, and the medical cause of death was pneumonia.
 
Additional Manufacturer Narrative
(b)(4).Fisher & paykel healthcare (f&p) is currently in the process of completing our investigation.We will provide a follow up report upon completion of our investigation.Product background: the opt946 optiflow + adult nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases, including those who are receiving nasal high flow therapy (nhf).The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Optiflow + interfaces are designed for use with the airvo series humidifiers and are also compatible with the fisher & paykel healthcare (f&p) mr850 and 950 humidification system devices.Optiflow + interfaces are intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.Optiflow + interfaces are not intended for life support and appropriate patient monitoring must be used at all times.
 
Event or Problem Description
A healthcare facility in the united kingdom reported that on (b)(6) 2023 the opt946 optiflow + adult nasal cannula tube had disconnected from the nasal prongs during patient use.On (b)(6) 2023, the healthcare facility further reported the following sequence of events.On (b)(6) 2023, the nurse observed the opt946 optiflow + adult nasal cannula prongs to be functioning as intended.At early hours of the morning, the nurse observed the patient to have unusual breathing, furthermore a doctor observed the patient to have cyanosis and agonal breathing.It was reported that the opt946 optiflow + adult nasal cannula tube had disconnected from the nasal prongs and was reconnected immediately.It was further reported by the healthcare facility that the patient passed away, and the medical cause of death was pneumonia.
 
Additional Manufacturer Narrative
(b)(4).Product background: the opt946 optiflow + adult nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases, including those who are receiving nasal high flow therapy (nhf).The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Optiflow + interfaces are designed for use with the airvo series humidifiers and are also compatible with the fisher & paykel healthcare (f&p) mr850 and 950 humidification system devices.Optiflow + interfaces are intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.Optiflow + interfaces are not intended for life support and appropriate patient monitoring must be used at all times.Method: the complaint opt946 optiflow + adult nasal cannula was not returned to f&p for evaluation, as it was reported to be destroyed by the healthcare facility.Our investigation is based on the information provided by the healthcare facility, previous investigations of similar complaints, and our knowledge of the product.Results: the healthcare facility stated that the tubing of the subject opt946 optiflow + adult nasal cannula became disconnected from the nasal prongs during patient use.On 12 december 2023, the healthcare facility further reported the following sequence of events.On 09 november 2023, the nurse observed the opt946 optiflow + adult nasal cannula prongs to be functioning as intended.At early hours of the morning, the nurse observed the patient to have unusual breathing, furthermore a doctor observed the patient to have cyanosis and agonal breathing.It was reported that the opt946 optiflow + adult nasal cannula tube had disconnected from the nasal prongs and was reconnected immediately.It was further reported by the healthcare facility that the patient passed away, and the medical cause of death was pneumonia.Conclusion: f&p made attempts to retrieve the device and device photgraphs, however it was reported the device was destroyed by the healthcare facility.Without photographs of the reported malfunction or the return of the subject device, our investigation was unable to determine the exact cause of the reported event.Manufacturing controls include inspections during production for visual defects to the optiflow + tubing and the swivel, including cracks, tears, moulding defects, contamination, inclusions, discoloration and stretching or deformation.The optiflow + tubing is also inspected for any assembly defects, including confirmation the swivel and 3-way connector are connected with the correct engagement.The subject opt946 optiflow + adult nasal cannula would have met the required specifications.The user instructions which accompany the opt946 optiflow + adult nasal cannula show in pictorial format the correct placement and fitting of the cannula, including ensuring the head strap clip and the tubing clip are appropriately attached.The user instructions also state: - "do not crush or stretch tube, to prevent loss of therapy." - "ensure head strap clip is attached, to prevent cannula from being pulled out of the nares." - "cannula can become unattached if not used with the head strap clip." - "attach tubing clip to clothing/bedding to prevent cannula from pulling off face." - "appropriate patient monitoring must be used at all times.Failure to monitor the patient may result in loss of therapy, serious injury or death." - "failure to use the set-up described above can compromise performance and affect patient safety.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Udi related data quality updates only.Corrections to reflect gudid: section d1: brand name updated to fisher & paykel healthcare.Section g1: contact person updated to mr.(b)(6).Product background: the opt946 optiflow + adult nasal cannula is a nasal cannula patient interface for delivery of humidified respiratory gases, including those who are receiving nasal high flow therapy (nhf).The cannula consists of a lightweight delivery tube connected to a rigid plastic base and soft nasal prongs (nasal interface).This allows the device to be light weight and durable.The interface is held in place by a head strap and features a head strap clip which works in tandem with the tubing clip (attaches to the patient's clothing/bedding) to support the weight of the circuit and prevent the cannula being dislodged.Optiflow + interfaces are designed for use with the airvo series humidifiers and are also compatible with the fisher & paykel healthcare (f&p) mr850 and 950 humidification system devices.Optiflow + interfaces are intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.Optiflow + interfaces are not intended for life support and appropriate patient monitoring must be used at all times.Method: the complaint opt946 optiflow + adult nasal cannula was not returned to f&p for evaluation, as it was reported to be destroyed by the healthcare facility.Our investigation is based on the information provided by the healthcare facility, previous investigations of similar complaints, and our knowledge of the product.Results: the healthcare facility stated that the tubing of the subject opt946 optiflow + adult nasal cannula became disconnected from the nasal prongs during patient use.On 12 december 2023, the healthcare facility further reported the following sequence of events.On (b)(6) 2023, the nurse observed the opt946 optiflow + adult nasal cannula prongs to be functioning as intended.At early hours of the morning, the nurse observed the patient to have unusual breathing, furthermore a doctor observed the patient to have cyanosis and agonal breathing.It was reported that the opt946 optiflow + adult nasal cannula tube had disconnected from the nasal prongs and was reconnected immediately.It was further reported by the healthcare facility that the patient passed away, and the medical cause of death was pneumonia.Conclusion: f&p made attempts to retrieve the device and device photgraphs, however it was reported the device was destroyed by the healthcare facility.Without photographs of the reported malfunction or the return of the subject device, our investigation was unable to determine the exact cause of the reported event.Manufacturing controls include inspections during production for visual defects to the optiflow + tubing and the swivel, including cracks, tears, moulding defects, contamination, inclusions, discoloration and stretching or deformation.The optiflow + tubing is also inspected for any assembly defects, including confirmation the swivel and 3-way connector are connected with the correct engagement.The subject opt946 optiflow + adult nasal cannula would have met the required specifications.The user instructions which accompany the opt946 optiflow + adult nasal cannula show in pictorial format the correct placement and fitting of the cannula, including ensuring the head strap clip and the tubing clip are appropriately attached.The user instructions also state: - "do not crush or stretch tube, to prevent loss of therapy." - "ensure head strap clip is attached, to prevent cannula from being pulled out of the nares." - "cannula can become unattached if not used with the head strap clip." - "attach tubing clip to clothing/bedding to prevent cannula from pulling off face." - "appropriate patient monitoring must be used at all times.Failure to monitor the patient may result in loss of therapy, serious injury or death." - "failure to use the set-up described above can compromise performance and affect patient safety.".

Brand Name
FISHER & PAYKEL HEALTHCARE
Common Device Name
NASAL CANNULA
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
diego vargas banuelos
17400 laguna canyon road
suite 300
irvine, CA 92618
9494341005
MDR Report Key18367098
Report Number9611451-2023-01186
Device Sequence Number7743092
Product Code BTT
UDI-Device Identifier09420012429155
UDI-Public(01)09420012429155(10)2100322756(11)170928
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K162553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOPT946
Device Catalogue NumberOPT946
Device Lot Number2100322756
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/23/2023
Supplement Date Received by Manufacturer02/22/2024
02/22/2024
Initial Report FDA Received Date12/20/2023
Supplement Report FDA Received Date02/28/2024
08/14/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/28/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
F&P PT101 AIRVO 2 HUMIDIFIER; F&P PT101 AIRVO 2 HUMIDIFIER.; F&P PT101 AIRVO 2 HUMIDIFIER.
Outcome Attributed to Adverse Event Other; Death;
Patient Age72 YR
Patient SexUnknown